Tramadol Withdrawal Signs & Symptoms
Tramadol (Ultram, Ultram ER, Ultracet, ConZip) is an opioid medication prescribed to treat moderate to severe pain. It has a potential to lead to physical dependence, particularly when taken in larger doses or for long periods of time. Long-term use can lead to withdrawal symptoms if a person suddenly stops taking tramadol.1 Symptom usually begins 6-12 hours after the last dose and last about 5-7 days.7
Detox centers and rehab programs can treat withdrawal symptoms and manage any medical complications.
Tramadol withdrawal produces flu-like symptoms, which are typical of opioid withdrawal.
Common effects people may experience include: 1,2
- Nausea and vomiting.
- Anxiety, nervousness, and/or panic.
- Sleep problems.
- Cold chills (rigors).
- Uncontrollable shaking (tremors).
- Muscle, joint, and/or bone pain.
- Runny nose.
- Hair standing on end.
Some people may experience withdrawal symptoms that are not typically experienced in opioid withdrawal. These symptoms are rare and are more commonly reported in users who take more than 400 mg of tramadol per day (i.e., 8 standard dose tablets).
Rare withdrawal symptoms of tramadol include:2,3
- Numbness or tingling in extremities.
- Extreme anxiety.
- Hallucinations and/or delusions.
- Unusual sensations such as prickling.
- Panic attacks.
- Ringing in the ears.
Withdrawal effects will vary from person to person depending on individual physiology as well as how heavily the person used the drug. Those who have taken tramadol in large doses and/or for long periods of time will typically experience more severe withdrawal symptoms.
Withdrawal symptoms may also be worse in polysubstance abusers who combine tramadol with other drugs and/or alcohol.
Risks of Withdrawal
Withdrawal symptoms can pose mental and physical health risks. In some cases, these effects may be life-threatening. Some potential dangers of tramadol withdrawal include:2,3,4
- Severe depression and/or anxiety.
- Suicidal thoughts and behavior.
In 2010, the Food and Drug Administration (FDA) issued a warning stating that use of Ultram (tramadol) posed an increased suicide risk for those who were already suicidal. The warning stated that Ultram should not be prescribed to anyone who is suicidal, addiction prone, abusing alcohol, or taking other tranquilizers or antidepressants.4 If such a person has been prescribed Ultram, he or she should consult with a physician before quitting.
Opioids such as tramadol typically follow a withdrawal timeline that includes:
- 6-12 hours after last dose: Depending on the duration and severity of use, withdrawal symptoms can begin as early as a few hours after the last regular dose. Early symptoms include anxiety, muscle aches, sweating, runny nose, and sleep problems.
- 1-3 days: Symptoms begin to peak, and users may experience nausea, vomiting, diarrhea, goose bumps, and dilated pupils.
- 5-7 days: Symptoms begin to subside.5,7
Post-Acute Withdrawal Syndrome
Even though tramadol is a relatively mild opioid, some people may experience symptoms associated with post-acute withdrawal syndrome (PAWS). PAWS is commonly experienced by former opioid users and refers to withdrawal symptoms that may appear long after the initial withdrawal period has passed.
Symptoms can persist for weeks, months, or in rare cases even years after a person has stopped using an opioid pain reliever. An estimated 90% of opioid users will experience some symptoms associated with PAWS.6
PAWS symptoms include:6
- Mood swings.
- Cognitive problems such as impairment of memory or learning capacity.
- Sleep problems.
- Sensitivity to stress.
Causes of Withdrawal
When a person uses tramadol on a regular basis, the body begins to develop tolerance to it, and the person will need a higher dose to achieve the initial effect. Using increasingly higher doses of tramadol often leads to physical dependence, which means that the body becomes accustomed to having a certain amount of the drug in the system.
When a person becomes physically dependent on a drug, he or she will often experience withdrawal symptoms if a dose is missed or lowered, or the person stops using the drug completely (“cold turkey”).
Tramadol is unique among prescription opioids in that it acts like an opioid pain medication as well as a mild selective serotonin reuptake inhibitor (SSRI); as such, it may produce withdrawal symptoms that overlap those of both opioid medications and certain medications used to treat depression.2,3
Even if a user is experiencing mild withdrawal symptoms, it can still be beneficial to attend a professional detox center, outpatient treatment program, or inpatient rehabilitation facility. He or she can be monitored for any medical complications and lower the risk of relapse.
Detox is only the first step in the recovery process. It is crucial that users seek follow-up care on an inpatient or outpatient basis after the initial detox to improve their chances of long-term recovery.
Aftercare, or ongoing care a person receives after rehab, can help prevent relapse and help users deal with challenges they face as they maintain sobriety.
Options for tramadol withdrawal treatment include:
- Detox centers: provide medical supervision for the withdrawal process. Some may provide counseling, but the focus is on making detox as comfortable as possible.
- Inpatient rehab programs: Inpatient programs offer detox, individual and group counseling, aftercare planning, and other group activities, such as outdoor recreation. Participants live at the facility, and treatment can last 28 days to 90 days or longer. Inpatient programs provide medical supervision and a structured, controlled environment free of relapse triggers where users can focus on recovery.
- Partial hospitalization programs: Partial hospitalization programs are outpatient programs that offer group and individual counseling, and access to medical services, if needed. Some may offer detox to users with less severe withdrawal symptoms. The programs usually meet for several hours a day for 3-5 days a week, and participants return home at the end of each day.
- Outpatient rehab programs: In some cases, an outpatient program may offer a sufficient level of care to guide users in relatively mild withdrawal through detox. These programs do not require you to live at the facility, and the main focus of treatment is group therapy, though some may provide individual counseling as well. Some people transition into these programs after spending time in an inpatient program, while others use outpatient as their primary form of treatment.
Physicians will typically help people taper off tramadol by lowering the dose slowly over time and monitoring their withdrawal symptoms. 1,2
Other medications that may be given to ease tramadol withdrawal symptoms include:
- Over-the-counter pain medications such as ibuprofen or acetaminophen.
- Medications to manage any anxiety or panic.
- Medications for nausea, diarrhea, and other flu-like symptoms.
- Over-the-counter or prescription sleep aids for insomnia.
. U.S. National Library of Medicine. (2016). Tramadol.
. Drug Enforcement Administration. (2014). TRAMADOL: (Trade Names: Ultram®, Ultracet®)
. Rajabizadeh, G., Kheradmand, A., & Nasirian, M. (2009). Psychosis Following Tramadol Withdrawal. Addiction Health Journal, 1(1), 58-61.
. Rosenthal, Norman. (2010). Important Drug Warning. Federal and Drug Administration.
. Heller, J. (2016). Opiate and Opioid Withdrawal. Medline Plus: U.S. National Library of Medicine.
. UCLA Dual Diagnosis Program. (2016). Post-Acute Withdrawal Syndrome (PAWS)
. American Psychiatric Association. (2013). Diagnostic and statistical manual of mental disorders (5th ed.). Arlington, VA: American Psychiatric Publishing.